Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Feb 8, 2018, 8:52 PM EST for Lewis County, New York. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2018, 8:52 PM EST (01:52 UTC)
- Expired
- Feb 8, 2018, 10:15 PM EST
- In force
- 83 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 26 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WWUS81 KBUF 090152
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
852 PM EST THU FEB 8 2018
NYZ006>008-090315-
Jefferson-Oswego-Lewis-
852 PM EST THU FEB 8 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHWESTERN JEFFERSON...
LEWIS AND NORTHERN OSWEGO COUNTIES...
An area of moderate to heavy lake effect snow has consolidated into
a singular band of intense snow producing snowfall rates of 2 to 4
inches per hour this evening. The center of the band has settled to
near the Jefferson and Oswego County border between Pulaski and
Adams. The band extends well inland to the western Adirondacks in
central Lewis County.
Expect travel to be difficult to impossible through this band with
visibility near zero.
Locations impacted include...
Sandy Island Beach State Park, Stony Point, Lowville, Pulaski, Adams,
Redfield, Selkirk Shores State Park, Highmarket, Mexico Point State
Park and Adams Center.
This includes Interstate 81 between exits 35 and 43.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4352 7530 4349 7580 4349 7657 4356 7645
4356 7631 4358 7626 4378 7629 4387 7639
4384 7635 4387 7635 4394 7515 4361 7511
$$
MitchellWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 8, 6:08 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Feb 8, 6:08 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
608 PM EST Thu Feb 8 2018
.SYNOPSIS...
Lake effect snow east of Lake Ontario will continue through
Friday. Otherwise, temperatures will be below normal with
scattered snow showers outside of the lake effect snow. Another
area of snow will develop along a stalled frontal boundary with
more widespread snow expected for Friday and Friday night.
&&
.NEAR TERM /THROUGH FRIDAY/...
An upper level trough across the region early this evening will
move east into New England tonight. The southwest flow ahead of
this shortwave will make a subtle shift to the west tonight.
This is a favorable wind direction for a singular convergence
band to develop down the length of Lake Ontario. This can
already be seen developing on the Buffalo radar, and increases
confidence that a cluster of lake effect snow east of Lake
Ontario early this evening will become better organized. As a
result, snowfall rates will increase this evening, with most
intense bands likely to produce 2 to 4 inches an hour. This is
most likely to settle near the Jefferson and Oswego county line,
focused on the Tug Hill. Based on this have raised accumulations
slightly, and tightened PoP grids and associated lake polygons
based on this increasing confidence. A Lake Effect Snow Warning
is in effect through mid-day Friday for Jefferson, Lewis and
Oswego counties.
Otherwise, lift and moisture ahead of the shortwave trough
combined with a minimal contribution from mostly frozen lake
Erie will produce some light snow showers across Western New
York through this evening.
Widespread snowfall returns Friday as warm air advection moves into
the region ahead of another shortwave trough. A warm front will move
into the Western NY by Friday afternoon and southwest flow aloft
will become parallel to the sfc boundary. Over-running will produce
snowfall across the region Friday. Although the best convergence
zone will be west of the region Friday, accumulating snow is
expected. Amounts will range from 2-3 inches across Western NY and 1-
3 inches across the North Country. The boundary will slowly lift
northward towards Friday evening and accumulating snow will begin to
taper off across the Southern Tier. The western Southern Tier may be
close to Advisory however confidence is low at this time.
Temperatures will remain below normal with lows tonight in the
teens. Highs Friday will be in the upper 20s/low 30s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
There will be multiple opportunities for precipitation over the
weekend as a baroclinic boundary roughly draped across the
region from Lake Erie ENE into the Saint Lawrence region moves
little. Initially, any precipitation that falls should be in
the form of snow with forecast profiles below 0C. Without strong
forcing, snow amounts should be only on the order of T-2 inches
for any given forecast period. One issue may be Saturday night,
as noted in earlier forecasts, when there may be enough warmth
on the south side of the boundary for some warm air aloft
creating a mixed precipitation scenario over the Southern Tier,
and possibly further north. This is far from certain, as timing
will need to coincide with precipitation, and models provide low
confidence timing start/stop times for various batches of
precipitation. Eventually however, rain, if and when it does
fall, is expected for at least the Southern Tier by Sunday,
possibly as early as Saturday afternoon for a period of time.
The boundary should finally move east later Sunday or Sunday night
with slightly colder air filtering back into the region along with
slowly rising surface pressure.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
During the first couple days of this period...sprawling high pressure
and much drier air initially centered over the Upper Great Lakes will
steadily push eastward to near Nova Scotia...with the high cresting
across our region Monday night. This will result in mainly dry and
uneventful weather for both Monday and Tuesday...with initially near
normal temperatures in the lower 30s on Monday rebounding into the
mid 30s to lower 40s on Tuesday as a southwesterly flow of milder
air develops on the backside of the departing surface ridge.
After that...a pair of fast-moving/weak frontal systems then look to
cross our region through the remainder of this period...with the
first and weaker of these passing through Tuesday night...followed
by the second and somewhat more organized system Wednesday night
and Thursday. Both systems will bring general lower-end chances for
some rain and snow showers as they pass through...while temperatures
should remain at somewhat above normal levels.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Outside of lake effect snow showers and clouds, expect mainly
VFR conditions tonight with mainly mid-level clouds through late
tonight. Some lake enhanced clouds/snow showers may briefly
lower conditions this evening at BUF/IAG/JHW. Expect a more
significant impact at ART with an area of heavy lake effect
snow to the south occasionally meandering across the terminal
this evening. After this the band should consolidate into a
singular band and remain to the south.
Widespread snow will move across the terminals Friday. Snow will
produce MVFR/IFR conditions with the exception of KART where snow
will be lighter and arrive later in the day.
Outlook...
Friday night and Saturday...Mainly IFR in widespread light
snow. May change to rain south.
Sunday and Monday...Mainly IFR. Rain or snow likely.
Tuesday...Chance of rain or snow.
&&
.MARINE...
Southwest winds will shift to the west tonight and diminish
tonight. This will result in small craft headlines for the
lakes as outlined below. Southerly winds return for Friday as
high pressure shifts east of the New England coast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST Friday for NYZ006>008.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ020-
040-041.
Small Craft Advisory until 7 AM EST Friday for
LOZ043>045.
Small Craft Advisory until 1 AM EST Friday for LOZ042.
&&
SYNOPSIS...APFFEL/HSK
NEAR TERM...APFFEL/HSK
SHORT TERM...ZAFF
LONG TERM...JJR
AVIATION...APFFEL/HSK
MARINE...APFFEL/HSKHazardous weather outlook, Feb 8, 4:38 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 438 PM EST Thu Feb 8 2018 NYZ001>005-010>014-019>021-085-092145- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 438 PM EST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The chance for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Accumulating snow is expected Friday through most of the weekend... during which time there could be enough to snow to warrant winter weather advisories. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-092145- Oswego-Jefferson-Lewis- 438 PM EST Thu Feb 8 2018 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-092145- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 438 PM EST Thu Feb 8 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Feb 8, 4:21 PM EST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
421 PM EST THU FEB 8 2018
NYZ006>008-082245-
Jefferson-Oswego-Lewis-
421 PM EST THU FEB 8 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...WEST
CENTRAL LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
A band of lake effect snow will intensify late this afternoon,
producing snow fall rates of 2 inches per hour. This band will
meander between the city of Watertown and Sandy Creek through 600
PM. This will impact the evening commute, especially on Interstate
81 and the Watertown area. Motorists should be prepared for rapidly
changing visibility and very difficult travel continues.
The band will shift slightly southward this evening, focusing
squarely on the Tug Hill near the Jefferson and Oswego county line,
or between Pulaski and Adams.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Stony Point,
Adams, Dexter, Glen Park, Herrings, Adams Center and Henderson
Harbor.
This includes Interstate 81 between exits 37 and 48.
LAT...LON 4408 7569 4380 7555 4366 7567 4358 7623
4366 7626 4369 7626 4378 7629 4381 7633
4400 7614
ApffelSpecial weather statement, Feb 8, 5:43 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
543 PM EST THU FEB 8 2018
NYZ006>008-090015-
Jefferson-Oswego-Lewis-
543 PM EST THU FEB 8 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...
WESTERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
At 540 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 3 inches per hour will be between Watertown and Pulaski,
extending inland across the Tug Hill to Lowville. This band will
consolidate into a single intense band this evening and settle near
the Jefferson and Oswego county line. Expect travel to become
difficult to impossible through this band as snowfall rates
increase. Visibility will be near zero in this heavy lake effect
snow band tonight.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Stony Point, Carthage,
Lowville, Pulaski, West Carthage, Adams, Herrings and Selkirk Shores
State Park.
This includes Interstate 81 between exits 36 and 44.
LAT...LON 4351 7631 4356 7632 4356 7628 4358 7626
4369 7626 4378 7629 4382 7635 4390 7636
4391 7632 4390 7633 4391 7629 4406 7547
4363 7534
ApffelSpecial weather statement, Feb 8, 7:14 PM EST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Buffalo NY 714 PM EST THU FEB 8 2018 NYZ006>008-090145- Jefferson-Oswego-Lewis- 714 PM EST THU FEB 8 2018 ...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...LEWIS AND NORTHEASTERN OSWEGO COUNTIES... An area of lake effect snow will consolidate into a singular band of intense snow producing snow fall rates of 2 to 4 inches per hour this evening. Expect a brief burst of heavy snow from Watertown to Carthage through 745 PM. After this the band will settle near the Jefferson and Oswego county border between Pulaski and Adams. The band will extend inland across the Tug Hill to near Lowville. Expect travel to become difficult to impossible through this band with visibility near zero. Locations impacted include... Watertown, Sandy Island Beach State Park, Carthage, Lowville, Pulaski, West Carthage, Adams, Adams Center, Henderson Harbor and Barnes Corners. This includes Interstate 81 between exits 36 and 44. LAT...LON 4354 7616 4389 7632 4408 7518 4371 7513 Apffel
Special weather statement, Feb 8, 8:52 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
852 PM EST THU FEB 8 2018
NYZ006>008-090315-
Jefferson-Oswego-Lewis-
852 PM EST THU FEB 8 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHWESTERN JEFFERSON...
LEWIS AND NORTHERN OSWEGO COUNTIES...
An area of moderate to heavy lake effect snow has consolidated into
a singular band of intense snow producing snowfall rates of 2 to 4
inches per hour this evening. The center of the band has settled to
near the Jefferson and Oswego County border between Pulaski and
Adams. The band extends well inland to the western Adirondacks in
central Lewis County.
Expect travel to be difficult to impossible through this band with
visibility near zero.
Locations impacted include...
Sandy Island Beach State Park, Stony Point, Lowville, Pulaski, Adams,
Redfield, Selkirk Shores State Park, Highmarket, Mexico Point State
Park and Adams Center.
This includes Interstate 81 between exits 35 and 43.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4352 7530 4349 7580 4349 7657 4356 7645
4356 7631 4358 7626 4378 7629 4387 7639
4384 7635 4387 7635 4394 7515 4361 7511
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 7:14 PM EST | Special Weather Statement | BUF | Lewis | 91 min |
| Feb 8, 10:12 PM EST | Special Weather Statement | BUF | Lewis | 93 min |
| Feb 9, 3:35 AM EST | Winter Weather Advisory | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 66 hr |
| Feb 9, 5:07 AM EST | Special Weather Statement | BUF | Oswego | 113 min |
| Feb 9, 8:45 AM EST | Special Weather Statement | BUF | Jefferson, Lewis | 90 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.